Format

Send to

Choose Destination
Drug Saf. 2009;32(8):649-61. doi: 10.2165/00002018-200932080-00004.

Amyotrophic lateral sclerosis-like conditions in possible association with cholesterol-lowering drugs: an analysis of patient reports to the University of California, San Diego (UCSD) Statin Effects Study.

Author information

1
Department of Medicine, University of California, San Diego, California 92093-0995, USA. bgolomb@ucsd.edu

Abstract

BACKGROUND:

While cases of amyotrophic lateral sclerosis (ALS) or ALS-like conditions have arisen in apparent association with HMG-CoA reductase inhibitors ('statins') and/or other lipid-lowering drugs (collectively termed 'statins' in this paper for brevity), additional information is needed to understand whether the connection may be causal. The University of California, San Diego (UCSD) Statin Effects Study is a patient-targeted adverse event surveillance project focused on lipid-lowering agents, whose aim is to capitalize on patient reporting to further define characteristics and natural history of statin adverse effects (AEs), and to ascertain whether a patient-targeted surveillance system might lead to presumptive identification of previously unrecognized AEs. ALS was a candidate 'new' AE identified through this process. The aim of the analysis presented here was to examine characteristics and natural history of reported statin-associated ALS-like conditions with attention to factors that may bear on the issue of causality.

METHODS:

For the present analysis, we focused on cases of statin-associated ALS that were reported to our study group prior to publication of a possible statin-ALS association. Of 35 identified subjects who had contacted the UCSD Statin Effects Study group to report ALS or an ALS-like condition, 18 could not be reached (e.g. contact information was no longer valid). Six were unable to participate (e.g. due to progression of their disease). Of the 11 who could be contacted and were able to participate, one declined to give informed consent. The remaining ten, with either a formal or probable diagnosis of ALS in the context of progressive muscle wasting/weakness arising in association with lipid-lowering drug therapy, completed a mail or phone survey eliciting information about ALS symptom onset and change in association with drug use/modification and development of statin-associated AEs. We reviewed findings in the context of literature on statin antioxidant/pro-oxidant balance, as well as ALS mechanisms involving oxidative stress and mitochondrial dysfunction.

RESULTS:

All ten subjects reported amelioration of symptoms with drug discontinuation and/or onset or exacerbation of symptoms with drug change, rechallenge or dose increase. Three subjects initiated coenzyme Q10 supplementation; all reported initial benefit. All subjects reportedly developed statin AEs (not indicative of ALS) prior to ALS symptom onset, strongly disproportionate to expectation (p < 0.001). Since this reflects induction of pro-oxidant effects from statins, these findings lend weight to a literature-supported mechanism by which induction by statins of oxidative stress with amplification of mitochondrial dysfunction, arising in a vulnerable subgroup, may propel mechanisms underlying both AEs and, more rarely, ALS.

CONCLUSION:

A theoretical foundation and preliminary clinical observations suggest that statins (and other lipid-lowering drugs) may rarely be associated with ALS in vulnerable individuals in whom pro-oxidant effects of statins predominate. Our observations have explanatory relevance extending to ALS causes that are not statin associated and to statin-associated neurodegenerative conditions that are not ALS. They suggest means for identification of a possible vulnerable subgroup. Indeed whether statins may, in contrast, confer ALS protection when antioxidant effects predominate merits examination.

[Indexed for MEDLINE]

Supplemental Content

Full text links

Icon for Springer
Loading ...
Support Center